On Nov. 5, Theresa Plummer found her adult son Ronald passed out in his bathroom, suffering from a drug overdose.
WPXI reports that Ronald, 45, was rushed to the hospital, his mother by his side. Theresa, 69, stayed with him in the intensive care unit as he received treatment.
While her son remained hospitalized, Theresa went to his house in Portage, Pennsylvania to clean up the bathroom where Ronald overdosed. Two days later, both mother and son had died of suspected overdoses.
Cambria County Coroner Jeff Lees believes Theresa accidentally overdosed by making contact with her son's drug paraphernalia, according to WJAC.
"This is a caution for safety for anyone coming into contact with any type of powder substance," Lees said. "You should use extreme caution and notify the proper authorities."
Lees reports that Theresa became short of breath after cleaning Ronald's bathroom and was taken to Conemaugh Memorial Medical Center, the same hospital where her son was being treated. Theresa died Nov. 6. Ronald died one day later.
The New York Daily News reports that Theresa and Ronald are survived by Theresa's husband, Ronald's three siblings, and their children.
"My strong advice to any family that may have this happen to them is to call law enforcement to have them or EMS services come back and remove the substance or material that may have been left behind," Lees said.
Autopsies have been performed on the mother and son, but authorities cannot yet say what drug the pair overdosed on.
The coroner's theory of Theresa overdosing by touching Ronald's paraphernalia is reminiscent of a story from earlier in 2017 of a police officer who allegedly overdosed on fentanyl by brushing some stray powder off his shirt.
The Daily Beast reports that Ohio police officer Chris Green accidentally overdosed after arresting two men for selling drugs. When Green pulled the men over, they reportedly tried to dispose of their drugs by throwing bags on the floor of their car and stomping on them, getting powder everywhere.
Later, when Green was at the police station doing paperwork, a colleague pointed out he had some powder on his shirt. Green brushed the powder off without thinking; an hour later, he passed out.
Green managed to survive thanks to multiple doses of Narcan, a nasal spray used in overdose cases.
However, some are skeptical of Green's story. An article in Slate casts doubt on the claim that merely making contact with a tiny amount of fentanyl is enough for a deadly overdose.
"Fentanyl, applied dry to the skin, will not be absorbed," Dr. Ed Boyer, a medical toxicologist, told Slate. "There is a reason that the fentanyl patches took years [for pharmaceutical companies] to develop."